Jump to content


Photo
- - - - -

Bacopa Side Effects?


  • Please log in to reply
10 replies to this topic

#1 muon

  • Registered User
  • 10 posts
  • 0

Posted 29 November 2007 - 08:13 PM


I've recently started taking a Bacopa Extract (by Planetary Formulas).
The first day I took one capsule (225mg, 20% bacosides A+B) and got very tired and fatigued. Nonetheless I continued increasing the dosage (the recommended dosage is 4 caps a day).
Right now I've been taking it for 3 days and though the fatigue is gone, I've got a moderate headache, and my neck is a bit stiff.
I wonder, are those supposed to be normal side effects of Bacopa? Will they go away after some time? Right now I'm considering cutting this supplement off completely.

Other stuff I'm taking:
Omega-3 (Enteric Coated)
Pycnogenol
Grape Seed Extract
Multi-Vitamin (Twinlab Daily One)
Calcium & Magnesium
Vitamin C
Azathioprine (an immunosupressant, also known a Imuran, for Crohn's Disease)

Thanks In Advance! ;)
  • 0

#2 Athanasios

  • Registered User
  • 2,616 posts
  • 161
  • Location:Texas

Posted 29 November 2007 - 08:39 PM

I would discontinue the bacopa and ask your doctor who prescribed the Azathioprine.
  • 0

sponsored ad

  • Advert

#3 muon

  • Registered User
  • 10 posts
  • 0

Posted 29 November 2007 - 08:56 PM

My doctor's opinion (like all doctors?) is that nutritional supplements don't do anything anyway, so I can take whatever I want if I feel like wasting money. I already asked him about some of the other stuff I'm taking and his answer was the same every time. I don't know who else to turn to about these things...
  • 0

#4 Athanasios

  • Registered User
  • 2,616 posts
  • 161
  • Location:Texas

Posted 29 November 2007 - 09:05 PM

My doctor's opinion (like all doctors?) is that nutritional supplements don't do anything anyway, so I can take whatever I want if I feel like wasting money. I already asked him about some of the other stuff I'm taking and his answer was the same every time. I don't know who else to turn to about these things...

Adaptogens are said to be immunoregulators and are sometimes used for immune disorders. From the research I have read, they appear to be more like immunostimulators. Personally, I would drop it unless given the OK by a doctor since you are currently being treated for an immune disorder and are having side effects. If you are trying to treat yourself with supplements, I would find a doctor who will work with you if possible.
  • 0

#5 ajnast4r

  • Registered User, F@H
  • 3,922 posts
  • 152
  • Location:Sacramento, California

Posted 29 November 2007 - 09:59 PM

My doctor's opinion (like all doctors?) is that nutritional supplements don't do anything anyway, so I can take whatever I want if I feel like wasting money. I already asked him about some of the other stuff I'm taking and his answer was the same every time. I don't know who else to turn to about these things...


find a better educated doctor
  • 0

#6 muon

  • Registered User
  • 10 posts
  • 0

Posted 29 November 2007 - 11:50 PM

Adaptogens are said to be immunoregulators and are sometimes used for immune disorders. From the research I have read, they appear to be more like immunostimulators. Personally, I would drop it unless given the OK by a doctor since you are currently being treated for an immune disorder and are having side effects. If you are trying to treat yourself with supplements, I would find a doctor who will work with you if possible.


Thanks. Can you please refer me to some of the research on the subject?
I think will drop it anyway for now.
  • 0

#7

  • Guests
  • 0

Posted 30 November 2007 - 12:32 AM

...I've got a moderate headache, and my neck is a bit stiff.


Could be due to increase in acetylcholine. Other cholinergic supplements/medications (e.g. centrophenoxine, DMAE) can cause similar side effects.
  • 0

#8 muon

  • Registered User
  • 10 posts
  • 0

Posted 30 November 2007 - 06:53 PM

I see. So do these symptoms usually go away after some time?
  • 0

#9 muon

  • Registered User
  • 10 posts
  • 0

Posted 16 December 2007 - 01:33 PM

Well, do they? It's important.

Also, it turns out that the headaches might have been caused by the Azathioprine (I recently doubled the dosage). My doctor told me to go back to the previous dosage and the headaches disappeared.
I think I will try the Bacopa extract one more time.
  • 0

#10 luv2increase

  • Registered User
  • 2,522 posts
  • 35
  • Location:Ohio

Posted 16 December 2007 - 07:17 PM

Don't know who to turn to?

You aren't even having bad side-effects man. Chill out. I think you're giving yourself anxiety attacks over this. First, find a different doctor. Also, realize that M.D. aka your average Joe primary care physician doesn't know much about nootropics, supplements, and especially herbs in general. If you don't like what you're taking then stop taking it. You are at the right place to ask questions. Sad to say, but one learns more cruising these here forums and google scholar about supplements than a doctor will learn in med school. That is, of course, only with regards to supplements.

As for the side-effects. I quit taking bacopa because it made me piss non-stop. It affected me very much in a way a strong diuretic would, I assume. I think it has something to do with bacopa raising your T3 levels? I don't know.

I take 200mg of rhodiola and 200mg of ashwagandha three times a day on an empty stomach. I couldn't be happier.
  • 0

sponsored ad

  • Advert

#11 Notsosmart

  • Registered User
  • 3 posts
  • 0
  • Location:East

Posted 19 September 2011 - 11:05 AM

From my experience, when I initially took 1 capsule of bacopa in the whole day that too before going to sleeping , I would end up sleep walking or tossing and turning in my bed all night long. The next day I would be absolutely fogged up and couldnt concentrate on anything. So I stopped for a week which actually was refreshing. Anyways, since I had a whole bottle of bacopa capsules, I decieded to give it another try on the weekend and in higher doses. So on a friday night, I took 3 X 250mg of bacopa at one go. I slept soundly like a baby and next day I did not experience any foginess. In fact, I was at my best but without any of the over excitement or fatigue. I countinue the same till yesterday, I tried 5 capsules at a go and I couldnt sleep again. I'm slightly dizzy & fogged up while I'm writing this post. Guess, bacopa acts differently on different people. I did notice my memory is slightly better. I am able to process information a little faster and I'm calm all the time. Another benefit is that my skin seems to have gotten soft (as per my wife's comments) and I dont need to smoke as much I usually did before bacopa.
  • 0




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users